Georgia, 2017Hail and Damaging Winds in Georgia, April 5, 2017
April 5, 2017 · NWS CHS · 19 events in 8 counties and zones
Moderately unstable conditions and a highly sheared environment developed ahead of a strong cold front sweeping through the Southeast United States. As this occurred, a squall line of severe thunderstorms tracked over the region and produced large hail and damaging straight-line winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moderately unstable conditions and a highly sheared environment developed ahead of a strong cold front sweeping through the Southeast United States. As this occurred, a squall line of severe thunderstorms tracked over the region and produced large hail and damaging straight-line winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Apr 5, 2:37 PM EST, 1 hour 44 minutes earlier.
Area forecast discussion, Apr 5, 2:37 PM EST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
337 PM EDT Wed Apr 5 2017
...Severe Weather Outbreak Possible Later Today Into Tonight...
.SYNOPSIS...
A strong cold front will move through the area late tonight.
Strong high pressure will build in Thursday through early next
week.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Still watching for the potential for a severe weather outbreak
through at least this evening. Strong to severe thunderstorms
continue to develop from the Gulf coast northeast into central
SC ahead of an approaching upper trough and surface cold front.
Strengthening wind fields characterized by 0-6 km bulk shear of
60+ knots, and abundant instability characterized by MUCAPE of
3000+ J/kg, are expected across the area which will support
supercells capable of producing damaging straight- line winds
greater than 70 mph, large hail greater than golf balls, and
long-track and/or strong tornadoes. After the initial round this
evening there could be another shot for some severe
thunderstorms late tonight associated with the cold front and
strong negatively-tilted upper trough moving through the Deep
South. Also can't rule out some isolated flash flooding given
the heavy rain potential, mainly where storms train over the
same areas. Even outside the storms south/southwest winds will
be strong, gusting near 30 mph at times due to the strengthening
pressure gradient.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
The strong cold front will be moving offshore at or around
daybreak Thursday. Cooler and drier air will be rushing in as
high pressure builds from the west Thu into Fri. The strong
winds are the main concern on Thu. 40-50 kt WNW geostrophic flow
during the day with deep mixing via downslope flow will support
20-30 mph winds with frequent gusts to 45 mph. This supports a
Wind Advisory for all areas from 8 am until 8 pm Thursday.
Friday and Saturday: Quiet and dry as high pressure builds into the
region. Friday will get a bit gusty again, however will not be as
strong as Thursday. Much cooler temperatures are expected. Friday
night lows may even dip into the upper 30s far inland.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Surface high pressure will shift into the Atlantic Sunday and
prevail through the middle of next week. Should be a quiet and dry
period with no weather concerns. Temperatures will generally be on a
warming trend as the forecast area becomes positioned on the
backside of the high and heights rise aloft.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Showers and storms expected to become more likely late afternoon
through at least this evening ahead of a strong cold front,
likely sooner at KSAV based on radar/high-res model trends.
Very strong winds, greater than 50 kt, and hail greater than
golf ball size are possible as well as strong tornadoes with any
storms. Even outside convection, strong/gusty winds will
increase through the period, with gusts near 30 kt after
daybreak as winds veer to the west.
Extended Aviation Outlook: Gusty west winds continuing through
Friday.
&&
.MARINE...
Tonight: Southerly winds will strengthen ahead of an approaching
cold front which should be near the coast toward daybreak.
Expect SCA conditions to develop all waters this evening with
gale force gusts likely toward daybreak as winds shift more
southwesterly. Seas will build up to 8-9 ft toward the Gulf
Stream late. Thunderstorms are expected through most of the
night which could produce hazardous conditions, including
large hail and damaging wind gusts, as well as waterspouts.
Thursday through Monday: 40-45 kt west geostrophic winds by
daybreak Thu will produce frequent gale force gusts across all
marine zones for much of the day. Gusty winds will continue into
Thu night and Fri but the speeds should drop off enough that we
can drop the Gale Warning at midnight Thu night.
Seas will remain elevated across the offshore waters into Fri
night after which all marine areas should stay below advisory
thresholds.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Wind Advisory from 8 AM to 8 PM EDT Thursday for GAZ087-088-
099>101-114>119-137>141.
SC...Wind Advisory from 8 AM to 8 PM EDT Thursday for SCZ040-
042>045-047>052.
MARINE...Small Craft Advisory from 8 PM this evening to 4 AM EDT
Thursday for AMZ330-350-352-354-374.
Gale Warning from 4 AM Thursday to midnight EDT Thursday night
for AMZ330-350-352-354-374.
&&
NEAR TERM...RJB
SHORT TERM...JRL
LONG TERM...ECT
AVIATION...JRL/RJB
MARINE...JRL/RJBHazardous weather outlook, Apr 5, 1:44 PM EST, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
244 PM EDT Wed Apr 5 2017
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-061000-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
244 PM EDT Wed Apr 5 2017
...TORNADO WATCH 125 IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 8 AM TO 8 PM EDT THURSDAY...
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.
AMZ350-352-354-374-061000-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-
244 PM EDT Wed Apr 5 2017
...GALE WARNING IN EFFECT FROM 4 AM THURSDAY TO MIDNIGHT EDT
THURSDAY NIGHT...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
Severe thunderstorms: Severe thunderstorms could produce damaging
winds greater than 70 mph, large hail, and waterspouts expected
through tonight ahead of an approaching cold front, with the
greatest risk coming tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.
AMZ330-061000-
Charleston Harbor-
244 PM EDT Wed Apr 5 2017
...TORNADO WATCH 125 IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...GALE WARNING IN EFFECT FROM 4 AM THURSDAY TO MIDNIGHT EDT
THURSDAY NIGHT...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.
In the hours before
Special weather statement, Apr 5, 2:11 PM EST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Charleston SC
311 PM EDT WED APR 5 2017
SCZ042-043-047-051945-
Inland Jasper-Hampton-Inland Colleton-
311 PM EDT WED APR 5 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON...COLLETON
AND JASPER COUNTIES...
At 310 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Grays, or 11 miles west of Yemassee, moving
northeast at 40 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Yemassee, Early Branch, McPhersonville and Grays.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3271 8078 3269 8082 3270 8083 3268 8085
3258 8108 3265 8114 3282 8085
TIME...MOT...LOC 1910Z 236DEG 34KT 3266 8105
NEDSpecial weather statement, Apr 5, 3:19 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Charleston SC
419 PM EDT WED APR 5 2017
SCZ045-052045-
Inland Berkeley-
419 PM EDT WED APR 5 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY...
...MARINERS ON LAKE MOULTRIE SHOULD SEEK SAFE HARBOR...
At 418 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Cross, or 11 miles northwest of Moncks
Corner, moving northeast at 35 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
St. Stephen, Bonneau, Southern Lake Moultrie, Eadytown, Cross,
Northern Lake Moultrie, Bonneau Beach and Pinopolis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Moultrie should seek safe harbor immediately. If
caught on the open water, stay as low as possible and wear a personal
flotation device. Remember, if you can hear thunder you are at risk
for being struck by lightning.
A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3349 7995 3345 7988 3340 7985 3337 7980
3338 7979 3332 7974 3332 7972 3317 8017
3335 8024 3338 8024 3350 8001 3349 8000
3351 7999
TIME...MOT...LOC 2018Z 242DEG 30KT 3329 8018Local storm report, Apr 5, 3:27 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
427 PM EDT WED APR 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL CROSS 33.33N 80.15W
04/05/2017 E0.25 INCH BERKELEY SC SOCIAL MEDIA
&&
EVENT NUMBER CHS1700142
NEDSpecial weather statement, Apr 5, 3:56 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Charleston SC
456 PM EDT WED APR 5 2017
GAZ099-114-115-052130-
Evans-Candler-Tattnall-
456 PM EDT WED APR 5 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EVANS...CANDLER AND
TATTNALL COUNTIES...
At 456 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Aline to Uvalda, and
moving northeast at 50 mph.
HAZARD...strong winds 45 to 55 mph, up to penny sized hail and
excessive cloud to ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately.
Some locations in the path of these storms include...
Reidsville, Collins, Cobbtown and Gordonia Altamaha State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3235 8194 3232 8195 3190 8216 3190 8219
3191 8222 3198 8222 3218 8218 3223 8221
3233 8224
TIME...MOT...LOC 2056Z 242DEG 41KT 3238 8217 3203 8249Event by event
10 thunderstorm wind, 8 hail, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Bulloch
- When
- April 5, 4:21 PM EST to 4:22 PM EST
- Where
- Bulloch County, 1.36 mi WNW of Statesboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.460, -81.800
The Bulloch County 911 Center reported a tree down on Garfield Street.
Thunderstorm Wind, Bulloch
- When
- April 5, 4:23 PM EST to 4:24 PM EST
- Where
- Bulloch County, 1.36 mi WNW of Statesboro Muni Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.490, -81.750
The Bulloch County 911 Call Center reported a tree down on Red Fern Lane near Statesboro.
Thunderstorm Wind, Bulloch
- When
- April 5, 4:24 PM EST to 4:25 PM EST
- Where
- Bulloch County, 1.5 mi SSE of Blitch
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.560, -81.770
The Bulloch County 911 Call Center reported a tree down on W C Hodges Road.
Thunderstorm Wind, Bulloch
- When
- April 5, 4:34 PM EST to 4:35 PM EST
- Where
- Bulloch County, 1.38 mi S of Clito
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.500, -81.770
The Bulloch County 911 Call Center reported a tree down at the intersection of Maria Sorrell Road and Bell Road.
Thunderstorm Wind, Bulloch
- When
- April 5, 4:34 PM EST to 4:35 PM EST
- Where
- Bulloch County, 1.17 mi E of Clito
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 32.520, -81.750
A report via amateur radio indicated trees down along Maria Sorrel Road and one leaning power pole.
Thunderstorm Wind, Screven
- When
- April 5, 4:38 PM EST to 4:39 PM EST
- Where
- Screven County, 2.23 mi SW of Woodcliff
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.710, -81.780
The Screven County 911 Call Center reported a tree down on Rocky Ford Road.
Thunderstorm Wind, Bulloch
- When
- April 5, 4:43 PM EST to 4:44 PM EST
- Where
- Bulloch County, 2.07 mi N of Nevils
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.300, -81.770
The Bulloch County 911 Call Center reported a tree down at the intersection of Harville Road and Jim Waters Road.
Thunderstorm Wind, Evans
- When
- April 5, 4:43 PM EST to 4:44 PM EST
- Where
- Evans County, 2.44 mi ENE of Claxton Evans Co Arp
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.210, -81.830
Law enforcement reported trees down near the intersection of Daisy Nevils Highway and Mosley Road.
Lightning, Candler
- When
- April 5, 4:45 PM EST
- Where
- Candler County, 0.9 mi SE of Metter
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 32.390, -82.060
The media reported a lightning strike which started a fire to a historic home on South Rountree Street in Metter, Georgia. A video indicated about 1/4 of the second floor on fire.
Hail, Effingham
- When
- April 5, 5:10 PM EST to 5:14 PM EST
- Where
- Effingham County, 0.69 mi N of Tusculum
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.410, -81.420
A trained spotter reported nickel size hail lasting 3-4 minutes on Georgia Highway 21.
Hail, Bryan
- When
- April 5, 5:14 PM EST to 5:15 PM EST
- Where
- Bryan County, 0.69 mi N of Pembroke
- Measured
- 0.75 in hail
- Reported by
- Social Media
- Coordinates
- 32.140, -81.620
A report on social media indicated penny size hail.
Hail, Effingham
- When
- April 5, 5:31 PM EST to 5:32 PM EST
- Where
- Effingham County, 2.82 mi SSE of Berrys
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.430, -81.260
A trained spotter reported penny size hail in the Clyo and Stillwell areas.
Thunderstorm Wind, Evans
- When
- April 5, 5:45 PM EST to 5:46 PM EST
- Where
- Evans County, 3.12 mi NE of Claxton Evans Co Arp
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.230, -81.830
The Evans County 911 Call Center reported a large pine tree down across Daisy Nevils Highway.
Thunderstorm Wind, Tattnall
- When
- April 5, 7:52 PM EST to 7:53 PM EST
- Where
- Tattnall County, 2.15 mi NNE of Reidsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.110, -82.110
The Tattnall County 911 Call Center reported one tree down on Anderson Street.
Hail, Chatham
- When
- April 5, 10:50 PM EST to 10:51 PM EST
- Where
- Chatham County, 0.69 mi S of Savannah Beach
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.990, -80.850
A trained spotter reported penny size hail near the intersection of 15th Street and 2nd Avenue.
Hail, Chatham
- When
- April 5, 10:50 PM EST to 11:00 PM EST
- Where
- Chatham County, Savannah Beach
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.000, -80.850
A trained spotter reported quarter size hail lasting for about 10 minutes on Jones Avenue.
Hail, Chatham
- When
- April 5, 10:50 PM EST to 10:51 PM EST
- Where
- Chatham County, 0.91 mi NW of Savannah Beach
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 32.010, -80.860
A report from social media indicated quarter inch hail observed near Andrea Drive.
Hail, Chatham
- When
- April 5, 10:52 PM EST to 10:53 PM EST
- Where
- Chatham County, 1.5 mi NNW of Savannah Beach
- Measured
- 1.5 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.020, -80.860
Law enforcement reported ping pong ball size hail on Tybee Island.
Hail, Chatham
- When
- April 5, 10:55 PM EST to 10:56 PM EST
- Where
- Chatham County, 1.5 mi NNW of Savannah Beach
- Measured
- 1.75 in hail
- Reported by
- Social Media
- Coordinates
- 32.020, -80.860
A report from social media indicated golf ball size hail on Tybee Island.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Georgia, April 5, 2017$8.3 million · EF2 · 65 events
- Tornadoes and Hail in Kentucky, April 5, 2017$2.2 million · EF1 · 92 events
- Tornadoes and Flash Flooding in South Carolina, April 5, 20171 injured · $2,000 · EF2 · 31 events
- Tornadoes and Hail in Tennessee, April 5, 20171 injured · $150,000 · EF1 · 43 events
- Tornadoes and Hail in Ohio, April 5, 2017$238,000 · EF0 · 41 events
- Tornadoes and Hail in Alabama, April 5, 2017EF1 · 75 events
- Tornado and Hail in Illinois, April 5, 2017$95,000 · EF1 · 5 events
- Wildfire and Damaging Winds in Florida, April 5 to 6, 2017$203,000 · 50 kt wind · 10 events
- Tornado and Flood in Indiana, April 5, 2017$68,000 · EF1 · 7 events
- Tornadoes and Hail in South Carolina, April 5, 2017$143,000 · EF0 · 15 events
- Strong Wind in Mississippi, April 5, 2017$131,000 · 5 events
- Hail and Lightning Strike in North Carolina, April 5 to 6, 2017$75,000 · 1.25 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694563, 694564, 694565, 694566, 694567, 694568, 694569, 694583, 694823, 694305, 694306, 694307, 694595, 694596, 694308, 694312, 694313, 694314, 694315.